South Dakota, 2016

High Wind in South Dakota, November 12, 2016

November 12, 2016 · NWS ABR · 1 event in 1 county or zone

High sustained winds of 40 to 50 mph with gusts to 60 mph occurred during the early morning hours southwest of Peever on Interstate-29.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

High sustained winds of 40 to 50 mph with gusts to 60 mph occurred during the early morning hours southwest of Peever on Interstate-29.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Nov 11, 11:17 PM CST, 3 hours 4 minutes earlier.

Area forecast discussion, Nov 11, 11:17 PM CST, 3 hours 4 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1117 PM CST Fri Nov 11 2016

.UPDATE...
Issued at 1115 PM CST Fri Nov 11 2016

See below for an aviation forecast discussion for the 06Z TAFs.

UPDATE Issued at 915 PM CST Fri Nov 11 2016

With return flow pressure gradient tightening up across central
South Dakota, south-southeast breezes have developed. Likely won't
be seeing temperatures lower much more now, though, with 10 to 20
mph sustained winds expected the rest of the night there,
especially while low level waa increases overnight. Over in the
James River valley east into MN, much lighter winds to start the
period off have allowed for an early drop this evening in
temperatures. Had to make a few modifications to temperatures
across that area for early this evening. However, it appears as
though temperatures are stabilizing, and may only see readings
dropping a couple more degrees between now and midnight cst as
surface winds gradually begin to pick up from the south-southeast.
Once low level waa starts to pick up across far northeast South
Dakota, fully expecting a moderate to high intensity downslope
wind event will develop in the lee of the prairie coteau.
Impressive mean-state critical layer in place aloft per 00Z KABR
raob and equally impressive forecast low level temperature
increase of appx 10 degrees in less than 12 hours over the prairie
coteau late tonight. So far, Peever SDDOT station is behaving, but
could be seeing downslope winds picking up within the next 3 or 4
hours. Updates are out.

UPDATE Issued at 531 PM CST Fri Nov 11 2016

See below for an aviation forecast discussion for the 00Z TAFs.

&&

.SHORT TERM...(This Evening through Saturday)
Issued at 303 PM CST Fri Nov 11 2016

High pressure will move off to the east overnight with a
south/southwest wind component and a pressure gradient peaking
around 14mb across the state by morning. Initially will see some
favorable radiational conditions thanks to dewpoints in the upper
20s/low 30s and clear skies. Once the core of strongest
southwesterly winds move in, topping around 40kts at 850mb, more
favorable mixing will allow temperatures to steady/warm. This
favorable wind direction and subsidence of 10 microbars will
result in stronger winds along and just downwind of the Coteau -
with gusts along the favored portions of I-29 topping out above
50mph.

850/925mb temperatures increase through the day, topping out at 2
standard deviations above climo or about 1-3C below record levels.
Thus, anticipate a few spots will close in on the daily record,
particularly in central SD. Afternoon RH values and winds are close
to Red Flag. If deeper mixing than 925mb occurs - which is what is
advertised in NAM BUFKIT soundings - then Red Flag will need to be
considered.

.LONG TERM...(Sunday through Friday)
Issued at 303 PM CST Fri Nov 11 2016

Upper level ridging exits the region Saturday night with a shortwave
trough set to track through Sunday and Sunday night. The flow then
remains northwesterly until ridging begins to build again around mid
week. The ridge gets pushed east on Thursday as a deep trough
approaches from the west. The main energy with this trough will
slide just to the south and east of the CWA late Thursday night into
Friday morning, with weaker energy trailing behind it.

Dry and mild conditions will continue through much of the period. A
low pressure system will intensify west of the plains on Wednesday,
then looks to track across the Northern and Central plains Thursday
and Friday. This system will bring the next chance of precipitation.
The ECMWF is a bit faster and therefore brings the precipitation
through more quickly than the GFS. For now, will stick with
schc/chc pops Thursday night through the day Friday. Low level
temperatures will be warm enough to keep the precipitation as rain
for the most part, but could see some snow mix in late Thursday
night into early Friday morning.

Above normal temperatures will continue through the period. Highs in
the 50s and 60s will be common until some slightly cooler air moves
in Friday, with highs mainly in the 40s. Overnight lows will be in
the 30s until Friday night, when mid to upper 20s will be common.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday Night)
Issued at 1115 PM CST Fri Nov 11 2016

The forecast remains VFR at all four terminals. Southerly winds
will increase on Saturday and perhaps take on a southwesterly
component. Meanwhile, low level wind shear is happening right now
and will continue into the morning hours, while stronger winds
persist just off the surface within the night-time temperature
inversion.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Dorn
SHORT TERM...Connelly
LONG TERM...Parkin
AVIATION...Dorn
Hazardous weather outlook, Nov 11, 4:20 AM CST, 22 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
420 AM CST FRI NOV 11 2016

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-121030-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
420 AM CST FRI NOV 11 2016 /320 AM MST FRI NOV 11 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HIGH TO VERY HIGH FIRE DANGER WILL DEVELOP ACROSS THE AREA
SATURDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TMT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Roberts

When
November 12, 2:21 AM CST to 4:31 AM CST
Where
Roberts forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
45.630, -96.946 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, November 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 668060.